Association Between Paradoxical HDL Cholesterol Decrease and Risk of Major Adverse Cardiovascular Events in Patients Initiated on Statin Treatment in a Primary Care Setting
2016 (English)In: Clinical drug investigation, ISSN 1173-2563, E-ISSN 1179-1918, Vol. 36, no 3, 225-233 p.Article in journal (Refereed) PublishedText
Background and Objectives Statin-induced changes in high-density lipoprotein cholesterol (HDL-C) and low-density lipoprotein cholesterol (LDL-C) are unrelated. Many patients initiated on statins experience a paradoxical decrease in HDL-C. The aim of this study was to evaluate the association between a decrease in HDL-C and risk of major adverse cardiovascular events (MACE). Methods Data from 15,357 primary care patients initiated on statins during 2004-2009 were linked with data from mandatory national hospital, drug-dispensing, and cause-of-death registers, and were grouped according to HDL-C change: decreased >= 0.1 mmol/L, unchanged +/- 0.1 or >= 0.1 mmol/L increased. To evaluate the association between decrease in HDL-C and risk of MACE, a sample of propensity score-matched patients from the decreased and unchanged groups was created, using the latter group as reference. MACE was defined as myocardial infarction, unstable angina pectoris, ischaemic stroke, or cardiovascular mortality. Cox proportional hazards models were used to estimate relative risks. Results HDL-C decreased in 20 %, was unchanged in 58%, and increased in 22 % of patients initiated on statin treatment (96 % treated with simvastatin). The propensity score-matched sample comprised 5950 patients with mean baseline HDL-C and LDL-C of 1.69 and 4.53 mmol/L, respectively. HDL-C decrease was associated with 56 % higher MACE risk (hazard ratio 1.56; 95 % confidence interval 1.12-2.16; p < 0.01) compared with the unchanged HDL-C group. Conclusions Paradoxical statin-induced reduction in HDL-C was relatively common and was associated with increased risk of MACE.
Place, publisher, year, edition, pages
2016. Vol. 36, no 3, 225-233 p.
Pharmacology and Toxicology
IdentifiersURN: urn:nbn:se:uu:diva-281478DOI: 10.1007/s40261-015-0372-9ISI: 000370841400006PubMedID: 26718960OAI: oai:DiVA.org:uu-281478DiVA: diva2:915371